Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The nonvanishing of certain character sums


Author: S. Ullom
Journal: Proc. Amer. Math. Soc. 45 (1974), 164-166
MSC: Primary 12A55; Secondary 10G05, 12A35
DOI: https://doi.org/10.1090/S0002-9939-1974-0354611-7
MathSciNet review: 0354611
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\chi$ be a Dirichlet character with conductor $f$ and $M(\chi ) = \Sigma a\bar \chi (a)$, summation over integers $a$ prime to $f$ and $1 \leqslant a < f$. It is well known that the nonvanishing of the Dirichlet $L$-function $L(s,\chi )$ at $s = 1$ implies $M(\chi ) \ne 0$ for $\chi$ imaginary, i.e. $\chi ( - 1) = - 1$. This article provides a purely algebraic proof that $M(\chi ) \ne 0$ when the conductor $f$ is a prime power and the imaginary $\chi$ is either a faithful character or has order a power of 2.


References [Enhancements On Off] (What's this?)

  • Helmut Hasse, Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin, 1952 (German). MR 0049239

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12A55, 10G05, 12A35

Retrieve articles in all journals with MSC: 12A55, 10G05, 12A35


Additional Information

Keywords: Character sum, cyclotomic field, class number, integral group ring
Article copyright: © Copyright 1974 American Mathematical Society